Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 255, NWS Springfield, MO

August 2, 2002Dade County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 2, 2002, 7:18 PM CDT for Dade County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2002, 7:18 PM CDT (00:18 UTC)
Expired
Aug 2, 2002, 8:00 PM CDT
In force
42 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Dade County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2002-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2002-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
2369 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

416 
WUUS53 KSGF 030018
SVRSGF
MOC057-030100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
718 PM CDT FRI AUG 2 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DADE COUNTY IN MISSOURI

* UNTIL 800 PM CDT

* AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR GOLDEN CITY...OR 23 MILES SOUTHWEST OF      
  STOCKTON...AND NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LOCKWOOD BY 800 PM CDT.

THE TOWN OF SYLVANIA IS ALSO IN THE PATH OF THIS STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3755 9407 3737 9408 3737 9391 3756 9392

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:05 PM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Aug 2, 3:05 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
305 PM CDT FRI AUG 2 2002

IMMEDIATE CONCERNS ARE WITH HEAT INDICES AROUND JOPLIN...AND
ISOLATED STRONG TO SEVERE STORMS ALONG AND SOUTH OF STALLING FRONT
FROM ROLLA TO JOPLIN.

UNUSUALLY HIGH DEWPOINTS HAVE SEEPED INTO EXTREME SOUTHWEST MO AND
SOUTHEAST KANSAS...AND WITH TEMPS IN THE LOWER TO MIDDLE 90S MADE
HEAT INDEXES AROUND 110. SO HAVE ISSUED A HEAT ADVISORY FOR THE REST
OF THE AFTERNOON AROUND JOPLIN AND PITTSBURG KANSAS.

LATEST LAPS DATA SHOWS CAPES OVER 4000 J/KG SOUTH OF BOUNDARY WITH
LIS AROUND -8. SO LOTS OF INSTABILITY...BUT ONLY WEAK WINDS
ALOFT...HAVE LED TO NEARLY STATIONARY STORMS. A FEW HAVE PULSED UP
HIGH ENOUGH TO WARRANT WARNINGS...WITH MID LEVEL LRMS OVER 60 DBZ.
EXPECT TO LOSE MOST STORMS AFTER SUNSET...WITH FRONT STILL EXPECTED
TO WASH OUT TONIGHT.

WILL CONTINUE WITH DRY FORECAST THROUGH THE END OF NEXT WEEK AS
UPPER HIGH CONTINUES TO BECOME MORE PROMINENT OVER THE REGION.
TEMPS/DEWPOINTS WILL GET CLOSE TO HEAT ADVISORY CRITERIA...BUT AT
THIS TIME IT LOOKS LIKE DEWPOINT TEMPS WILL DROP INTO THE 60S WITH
AFTERNOON HEATING/MIXING.

WILL ALSO NEED TO WATCH FOR DISTURBANCES COMING AROUND SOUTH SIDE OF
UPPER HIGH EARLY NEXT WEEK. HAVE SILENT 20S IN FOR TUESDAY AND
WEDNESDAY...BUT WILL HOLD OFF ON MENTIONING PRECIP FOR NOW.

BACKED OF A FEW DEGREES ON TEMPERATURES FOR THE MIDDLE OF NEXT WEEK
AS POSSIBLE BACK DOOR FRONT SLIDES INTO CENTRAL MO.

ISC GRIDS ARE OUT.

FCSTID = 17/TERRY

.SGF...
MO...HEAT ADVISORY THROUGH 7 PM FOR ZONES
MOZ077...MOZ088>089...MOZ093>094...MOZ101>102.

KS...HEAT ADVISORY THROUGH 7 PM FOR ZONES KSZ097...KSZ101.

In the hours before

Local storm report, Aug 2, 3:53 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
353 PM CDT FRI AUG 02 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    FAIR GROVE                MO   WIND DAMAGE
08/02/02   GREENE                         REPORTED BY LAW
                                          ENFORCEMENT
                                          OFFICIAL. LIMBS DOWN.

0245 PM    FAIR GROVE                MO   .75 INCH HAIL
08/02/02   GREENE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 2, 4:22 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
422 PM CDT FRI AUG 02 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    3 S NEOSHO                MO   .75 INCH HAIL
08/02/02   NEWTON                         REPORTED BY PUBLIC.
Local storm report, Aug 2, 4:43 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
443 PM CDT FRI AUG 02 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0429 PM    FORSYTH                   MO   1 INCH HAIL
08/02/02   TANEY                          REPORTED BY PUBLIC.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:01 PM CDTSevere Thunderstorm WarningSGFWebster44 min
Aug 2, 7:27 PM CDTSevere Thunderstorm WarningSGFGreene33 min
Aug 2, 8:00 PM CDTSevere Thunderstorm WarningSGFCedar45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.